Vermont, 2001

Hail in Vermont, May 28, 2001

May 28, 2001 · NWS BTV · 1 event in 1 county or zone

A surface trough of low pressure and an upper level closed low pressure system moved across the area and resulted in scattered thunderstorms. Small hail was reported across Chittenden county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A surface trough of low pressure and an upper level closed low pressure system moved across the area and resulted in scattered thunderstorms. Small hail was reported across Chittenden county. Specifically, hail the size of 1/4 to 1/2 inch was reported in the Vermont towns of: Milton, Hinesburg, Shelburne, South Burlington, Williston and Essex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 28, 3:20 PM EST, 50 minutes earlier.

Area forecast discussion, May 28, 3:20 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
420 PM EDT MON MAY 28 2001

BUSY SHIFT...LOTS OF THUNDERSTORM MONITORING FOR HAIL.  ONLY ONE
REPORT OF DIME SIZE HAIL SO FAR.  AND THAT WAS IN SERN VERMONT
WHERE THE GREATEST RISK WAS ANTICIPATED IN EARLIER SPECIAL
WEATHER STATEMENT.

WITH TIRESOME OLD UPR LOW FINALLY LIFTING OUT OF THE GREAT
LAKES AND THRU THE ST LAWRENCE VLY WE WOULD DESERVE A SPELL OF
IMPRVG WEATHER.  POPS PRBLY DIURNALLY LOW TNGT AND COULD SEE
PARTLY SUNNY TUESDAY BEFORE BRIEF COLD FRONTAL SHOWER OR
THUNDERSTORM TUESDAY AFTN. THEN THINGS GO FROM BAD TO WORSE
ON WEDNESDAY. UNSEASONABLY...ALMOST RECORD...COLD AIRMASS WILL PLUNGE
DOWN FROM CANADA WITH A SLOW-MVG AND CLOSING UPR LOW THAT THREATENS
TO BRING AT LEAST OROGRAPHIC UPSLOPE SHOWERS OF RAIN AND PSBLY MTN
SNOWS WEDNESDAY INTO WEDNESDAY NIGHT.  ETA BUFKIT DATA PAINTS A
PICTURE ALMOST AS BLEAK AS THE AVN. THOUGH MAV IS DEFINITELY
THE COLDEST AND GENERALLY ACCEPTED CONSIDERING PREFERED CLSD
NATURE OF THE UPR LOW AND LINGERING MSTR.  SNOW LVL IN THE
ADIRIONDACKS WED WILL BE DOWN TO AROUND 2K FEET.  RELATIVELY HIGH
PW LINGERING AND STRONG UPSLOPE OROGRAPHICS SUGGEST OROGRAPHIC
DISTRIBUTION TO PCPN AMOUNTS...WITH SGFNT AMOUNTS LKLY ON NNW FACING
TERRAIN.

FINALLY...CLEARING AND NOT QUITE SO COOL ON THURSDAY.

FRIDAY AND SATURDAY...ITS HARD TO BELIEVE BUT ANOTHER DPNG LOW WAVE
TROF IN THE NORTHEAST WITH A LEADING WV AND SFC DVLPG POSSIBLY BEING
CAPTURED INTO ANOTHER CLSG UPR LOW. RAIN OR SHOWERS MOST LKLY
FRIDAY...BUT SHOWERS AND PSBL THUNDERSTORMS LKLY UNDER UPR LOW
SATURDAY.

SUNDAY AND MONDAY...DRYING OUT BUT STILL COOL SUNDAY.  MONDAY
SOME RDGG AND WARMING MAY BE BUILDING IN FROM THE GREAT LAKES
WITH THE FIRST CHANCE FOR TEMPS TO REACH NORMAL.

.BTV...NONE.

BELL

In the hours before

Special weather statement, May 28, 10:32 AM EST, 5 hours 38 minutes before
NYZ026>031-034-035-VTZ001>012-281800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1132 AM EDT MON MAY 28 2001

...RISK OF SEVERE THUNDERSTORMS DIMINISHING MOST AREAS...

WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL SPREAD ACROSS ALL OF
NORTHERN NEW YORK AND VERMONT THIS AFTERNOON.  HOWEVER...THE
SLIGHT RISK OF ANY LARGE HAIL OR DAMAGING WINDS THIS AFTERNOON NOW
APPEARS TO BE MORE CONFINED TO THE SOUTHEASTERN QUARTER OF VERMONT
AND AREAS FARTHER SOUTHEASTWARD.

THE MOST CONCENTRATED AND PERSISTENT AREA OF RAINFALL WILL LIKELY BE
ALONG THE SPINE OF THE GREEN MOUNTAINS AS SHOWERS AND THUNDERSTORMS
REFORM IN SOUTHERN VERMONT AND REPEATEDLY MOVE NORTHWARD THROUGH THIS
AFTERNOON.  TOTAL RAINFALL OF LOCALLY GREATER THAN AN INCH IS
EXPECTED.

IF YOU HAVE ANY OUTDOOR ACTIVITIES PLANNED FOR THIS MEMORIAL DAY KEEP
AN EYE TO THE SKY AND SEEK SAFE SHELTER SHOULD THUNDERSTORMS APPROACH
YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO AND TELEVISION
STATIONS FOR FURTHER UPDATES OR STATEMENTS FROM THE NATIONAL
WEATHER SERVICE.

The radar

The Burlington radar (KCXX), 9 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chittenden

When
May 28, 4:10 PM EST to 4:50 PM EST
Where
Chittenden County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250611.